Hail, Miami
- When
- March 28, 6:10 PM CST
- Where
- Miami County, 1.08 mi W of Osawatomie
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.500, -94.950
A stationary front along the Interstate 70 corridor, provided the focus for thunderstorm activity, during the evening hours of March 28, 2012. There were two reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A stationary front along the Interstate 70 corridor, provided the focus for thunderstorm activity, during the evening hours of March 28, 2012. There were two reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 28, 5:50 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 650 PM CDT WED MAR 28 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /353 PM CDT Wed Mar 28 2012/ Main concerns over mainly the next 36 hours deals with several rounds of at least strong convection and quite possibly severe convection. This Afternoon - Tonight: Convection continues to expand along the KS/NE state line north of a surface low in central KS. A boundary was draped from this low through the Kansas City metro area and into central MO. Very warm and moist air was pooling along and south of this boundary resulting in a very unstable airmass with surface based CAPE in the 2500 J/kg to 3500 J/kg range. Deep layer shear would also support storm organization and inflow trajectories should be able to maintain a possible MCS into/through the forecast area this evening/tonight. Short range models are in generally good agreement with the convection expanding to our west and propagating eastward with time into this evening and overnight. There is a small chance for storms to develop this afternoon along the boundary but the most likely scenario is that storms congeal into a convective system over central to eastern Kansas and then track into/through the forecast area along the stalled boundary, which would include the KC metro. The main threat in this scenario would be from damaging winds and large hail. If we can get storms to develop during the afternoon/early evening along the boundary the main threat would be from large hail and damaging winds. A tornado can't be ruled out but high LCLs and relatively weak low level shear should keep chances to a minimum. Thursday: Depending on how intense and/or how quickly any convective activity dissipates Thursday morning, the afternoon could become quite unstable with potentially 3000+ J/kg of surface based CAPE over mainly the western third to half of the forecast area. A stronger wave should be moving through the Plains which will result in better lift and stronger (though still relatively weak) winds aloft. The stronger upper wave will strengthen the surface low and help lift the stalled boundary northward resulting in the increased instability across the region. This will also aid in strengthening the low level winds and with around 40kts of deep layer shear organized storms, including supercells are possible. If all things come together, we could be looking at another round of severe thunderstorms by mid to late afternoon with those storms continuing into the overnight as the forcing from the upper wave shifts things east. Given the parameters, large hail and damaging winds would be the most likely severe threat but a few tornadoes would also be possible. But this is all dependent on how the morning convection plays out and if we can destabilize the airmass again. CDB Medium Range (Friday through Wednesday)... Friday morning, any residual convective activity from Thursday night will have shifted out of, or dissipated across, the forecast area by sunrise, leaving a shortwave ridge to traverse the nations midsection through Sunday. Subsidence within the ridge, coupled with 850mb temperatures pushing into the upper to mid-teens centigrade, should allow temperatures over the weekend to range well above normal, with good boundary layer mixing allowing highs to reach into the 80s across much of the forecast area by Sunday. As we transition through the weekend into next week, the shortwave ridge will sift farther east as a pronounced trough begins to move out of the Great Basin into the Plains States. However, our broad array of medium range operational and ensemble models are not in the best of agreement on the way the trough ejects into and through the Plains, so confidence in the forecast beyond the daylight hours of Sunday is low. Available moisture, and warm air advection in advance of the deepening trough could spark convection in the Central Plains as early as Sunday night, but a number of the mid-range models have all begun to point at the trough slowing a little, which is not uncommon for systems to do as they deepen. Thus, have pushing back the expected onset of convection more into Monday seems reasonable at this time. However, with all that noted, still only have a 20% POP in for the Sunday night and Monday periods. On the up side, while confidence in convection is a bit iffy, confidence in temperatures cooling off is a a bit higher. What ever form the trough takes as it ejects into the Plains States will leave plenty of opportunity for cooler air from the north to sweep south next week. So while the weekend highs will likely tip-toe into the 80s, temperatures during next work week should stay more in the 60s and 70s. Cutter && .AVIATION... For the 00Z TAFS...primary challenge is timing of convection tonight. A warm front extends from northeast KS southeast along the MO River and this feature will move little tonight. Current thinking is scattered thunderstorms forming over east central KS will slide just south of the KMCI/KMKC terminals this evening. However, will be looking for additional convective development to form upstream over southeast NE and northeast KS which would likely roll southeast along the warm front and into all 3 terminals. Short range models show some agreement on an arrival time close to midnight with the activity possibly lasting for much of the overnight hours. Confidence on using a 6-7 hr prevailing group is not particularly high and prefer TEMPO group. May need to adjust timing/coverage should an MCS evolve. Otherwise, how tonights convective activity evolves will affect location of any boundaries that could anchor later convective development Thursday afternoon. Better bet is to tie rain chances to diurnal heat cycle and use CB group for now. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT WED MAR 28 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1256 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STALLED FRONTAL BOUNDARY WILL REMAIN DRAPED FROM NEAR KANSAS CITY TO SEDALIA TODAY. WHILE THERE IS SMALL CHANCE A FEW STORMS MAY FORM ALONG THE BOUNDARY LATER THIS AFTERNOON...THE BEST CHANCES FOR THUNDERSTORMS SHOULD BE LATER THIS EVENING AND OVERNIGHT. STORMS ARE EXPECTED TO DEVELOP OVER CENTRAL KANSAS AND TRACK ALONG THE STALLED OUT BOUNDARY. ANY STORM THAT CAN DEVELOP THIS AFTERNOON ALONG THE BOUNDARY WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS AS WELL AS AN ISOLATED TORNADO. HOWEVER THE MAIN THREAT THIS EVENING AND OVERNIGHT WILL BE FROM DAMAGING WINDS AS A POSSIBLE LINE OF STORMS MOVES THROUGH. THE MOST LIKELY AREAS TO SEE SEVERE WEATHER THIS EVENING AND OVERNIGHT WILL BE ALONG AND SOUTH OF A KANSAS CITY TO SEDALIA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AS LOW PRESSURE APPROACHES THE AREA AND A WARM FRONT LIFTS NORTHWARD. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE OUTLOOK AREA WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE THUNDERSTORMS WILL BE POSSIBLE AGAIN BY SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH THE OVERNIGHT HOURS ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE...AND AGAIN THURSDAY AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. CDB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 PM CDT WED MAR 28 2012 MOZ037-038-282345- JACKSON MO-LAFAYETTE MO- 602 PM CDT WED MAR 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND EASTERN JACKSON COUNTIES UNTIL 645 PM CDT... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAIN VALLEY...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OAK GROVE...ODESSA...HIGGINSVILLE...MAYVIEW AND BATES CITY AS THE STORM MOVES DUE EAST DOWN INTERSTATE 70. THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 21 AND 50. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. LAT...LON 3911 9371 3893 9371 3898 9427 3908 9425 TIME...MOT...LOC 2301Z 276DEG 24KT 3903 9416 CUTTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT WED MAR 28 2012
KSZ057-290015-
MIAMI KS-
646 PM CDT WED MAR 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI COUNTY UNTIL 715
PM CDT...
AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSAWATOMIE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAOLA...LOUISBURG...FONTANA AND NEW LANCASTER.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3840 9498 3854 9503 3869 9461 3864 9461
3862 9461 3855 9461 3839 9462
TIME...MOT...LOC 2346Z 258DEG 17KT 3849 9488
CUTTERThe Pleasant Hill radar (KEAX), 69 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366441, 366442.